| Catalog Number |
48004010S |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/12/2024
Type of Reportable Event
Malfunction
Event or Problem Description
As reported, when inflating the balloon of a 4mm x 10cm saber percutaneous transluminal angioplasty (pta) balloon catheter, the pressure could not be raised to 6 atmospheres (atm) and a rupture was suspected.The balloon was deflated, but some blood had withdrawn, and the rupture was confirmed.A non-cordis balloon catheter was used as a replacement to complete the procedure.There were no reported injuries to the patient.This was during an arteriovenous (av) shunt pta procedure.The target site vessel characteristics included moderate calcification, severe tortuosity, and 70% stenosis.The device was stored and prepped per the instructions for use (ifu).There was no difficulty removing the stylet or any of the sterile packaging components.The device maintained negative pressure during preparation.A non-cordis 5f sheath was used.The device will not be returned for evaluation.
Additional Manufacturer Narrative
Complaint conclusion: as reported, when inflating the balloon of a 4mm x 10cm saber percutaneous transluminal angioplasty (pta) balloon catheter, the pressure could not be raised to 6 atmospheres (atm) and a rupture was suspected.The balloon was deflated, but some blood had withdrawn, and the rupture was confirmed.A non-cordis balloon catheter was used as a replacement to complete the procedure.There were no reported injuries to the patient.This was during an arteriovenous (av) shunt pta procedure.The target site vessel characteristics included moderate calcification, severe tortuosity, and 70% stenosis.The device was stored and prepped per the instructions for use (ifu).There was no difficulty removing the stylet or any of the sterile packaging components.The device maintained negative pressure during preparation.A non-cordis 5f sheath was used.The reported ¿balloon burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.The reported moderate calcification severe tortuosity, and severe stenosis of the fistula may have contributed to the reported event; it is likely to have caused damage to the balloon material that led to its rupture.However, without return of the product for analysis or films of the event it is difficult to draw a clinical conclusion between the device and the reported event.According to the warnings in the safety information in the instructions for use, ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ the information available does not suggest a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.